In the short term, paracetamol is safe and effective when used as directed. Short term adverse effects are uncommon and similar to ibuprofen, but paracetamol is typically safer than non-steroidal anti-inflammatory drugs (NSAID) for long term use. Paracetamol is also often used in patients who cannot tolerate NSAIDs like ibuprofen. Chronic consumption of paracetamol may result in a drop in hemoglobin level, indicating possible gastrointestinal bleeding, and abnormal liver function tests. Some epidemiological studies have linked paracetamol to cardiovascular, renal, and gastrointestinal diseases, but are largely due to confounding biases and of insignificant relevance with short-term use of paracetamol. Paracetamol may slightly increase systolic blood pressure in hypertensive patients at a dose of 4 grams a day. Elevated frequency of asthma and developmental and reproductive disorders is observed in the offspring of women with prolonged use of paracetamol during pregnancy, although whether paracetamol is the true cause of this increase is unclear. Some studies suggest that there is evidence for an association between paracetamol during pregnancy and autism spectrum disorder and attention deficit hyperactivity disorder, while making clear further research is required to establish any causal link, which has prompted some calls to limit its use in pregnancy to the lowest effective dosage for the shortest possible time.
The word "acetaminophen" is a shortened form of N-acetyl aminophenol, and was coined and first marketed by McNeil Laboratories in 1955.
The word "paracetamol" is a shortened form of para-acetyl-amino-phenol, and was coined by Frederick Stearns & Co in 1956.
Paracetamol is a drug of choice for reducing fever. However, there has been a lack of research on its antipyretic properties, particularly in adults. The most recent review on paracetamol and management of fever in the general practice (2008) argued that its benefits are unclear. In addition, when used for the common cold, paracetamol may relieve a stuffed or runny nose, but not other cold symptoms such as a sore throat, malaise, sneezing, or cough; however, these data are of poor quality.
For patients in critical care, paracetamol decreased body temperature by only 0.2–0.3°C more than control interventions; there was no difference in mortality. It did not change the outcome in febrile patients with stroke. The results are contradictory for paracetamol use in sepsis: higher mortality, lower mortality, and no change in mortality were all reported. Paracetamol offered no benefit in the treatment of dengue fever and was accompanied by a higher rate of liver enzyme elevation: a sign of a potential liver damage. Overall, there is no support for a routine administration of antipyretic drugs, including paracetamol, to hospitalized patients with fever and infection.
The efficacy of paracetamol in children with fever is unclear. Paracetamol should not be used solely with the aim of reducing body temperature; however, it may be considered for children with fever who appear distressed. It does not prevent febrile seizures and should not be used for that purpose. It appears that 0.2°C decrease of the body temperature in children after a standard dose of paracetamol is of questionable value, particularly in emergency situations. Based on this, some physicians advocate using higher doses that may decrease the temperature by as much as 0.7°C. Meta-analyses showed that paracetamol is less effective than ibuprofen in children (marginally less effective, according to another analysis), including children younger than 2 years old, with equivalent safety.Exacerbation of asthma occurs with similar frequency for both medications. Giving paracetamol and ibuprofen together at the same time to children under 5 is not recommended, however doses may be alternated if required.
Paracetamol is used for the relief of mild to moderate pain such as headache, muscle aches, minor arthritis pain, toothache as well as pain caused by cold, flu, sprains, and dysmenorrhea. It is recommended, in particular, for acute mild to moderate pain, since the evidence for the treatment of chronic pain is insufficient.
The benefits of paracetamol in musculoskeletal conditions, such as osteoarthritis and backache, are uncertain.
It appears to provide only small and not clinically important benefits in osteoarthritis.American College of Rheumatology and Arthritis Foundation guideline for the management of osteoarthritis notes that the effect size in clinical trials of paracetamol has been very small, which suggests that for most individuals it is ineffective. The guideline conditionally recommends paracetamol for short-term and episodic use to those who do not tolerate nonsteroidal anti-inflammatory drugs. For people taking it regularly, monitoring for liver toxicity is required. Essentially the same recommendation was issued by EULAR for hand osteoarthritis. Similarly, European algorithm ESCEO for the treatment of knee osteoarthritis recommends limiting the use of paracetamol to short-term rescue analgesia only.
Paracetamol is ineffective for acute low back pain. No randomized clinical trials evaluated its use for chronic or radicular back pain, and the evidence in favor of paracetamol is lacking.
Paracetamol is effective for acute migraine: 39% of people experience pain relief at one hour compared with 20% in the control group. The aspirin/paracetamol/caffeine combination also "has strong evidence of effectiveness and can be used as a first-line treatment for migraine". Paracetamol on its own only slightly alleviates episodic tension headache in those who have them frequently. However, the aspirin/paracetamol/caffeine combination is superior to both paracetamol alone and placebo and offers meaningful relief of tension headache: 2 hours after administering the medication, 29% of those who took the combination were pain-free as compared with 21% on paracetamol and 18% on placebo. The German, Austrian, and Swiss headache societies and the German Society of Neurology recommend this combination as a "highlighted" one for self-medication of tension headache, with paracetamol/caffeine combination being a "remedy of first choice", and paracetamol a "remedy of second choice".
Dental and other post-surgical pain
Pain after a dental surgery provides a reliable model for the action of analgesics on other kinds of acute pain. For the relief of such pain, paracetamol is inferior to ibuprofen. Full therapeutic doses of non-steroidal anti-inflammatory drugs (NSAIDs) ibuprofen, naproxen or diclofenac are clearly more efficacious than the paracetamol/codeine combination which is frequently prescribed for dental pain. The combinations of paracetamol and NSAIDs ibuprofen or diclofenac are promising, possibly offering better pain control than either paracetamol or the NSAID alone. Additionally, the paracetamol/ibuprofen combination may be superior to paracetamol/codeine and ibuprofen/codeine combinations.
A meta-analysis of general post-surgical pain, which included dental and other surgery, showed the paracetamol/codeine combination to be more effective than paracetamol alone: it provided significant pain relief to as much as 53% of the participants, while the placebo helped only 7%.
The studies to support or refute the use of paracetamol for cancer pain and for neuropathic pain are lacking. There is limited evidence in favor of the use of the intravenous form of paracetamol for acute pain control in the emergency department. The combination of paracetamol with caffeine is superior to paracetamol alone for the treatment of acute pain.
Patent ductus arteriosus
Paracetamol helps ductal closure in patent ductus arteriosus. It is as effective for this purpose as ibuprofen or indomethacin, but results in less frequent gastrointestinal bleeding than ibuprofen. Its use for extremely low birth weight and gestational age infants however requires further study.
In clinical trials for osteoarthritis, the number of participants reporting adverse effects was similar for those on paracetamol and on placebo. However, the abnormal liver function tests (meaning there was some inflammation or damage to the liver) were almost four times more likely in those on paracetamol, although the clinical importance of this effect is uncertain. After 13 weeks of paracetamol therapy for knee pain, a drop in hemoglobin level indicating gastrointestinal bleeding was observed in 20% of participants, this rate being similar to ibuprofen group.
The association between paracetamol use and asthma in children has been a matter of controversy. However, the most recent research suggests that there is no association, and that the frequency of asthma exacerbations in children after paracetamol is the same as after another frequently used pain killer ibuprofen.
Use in pregnancy
Paracetamol safety in pregnancy has been under increased scrutiny. There appears to be no link between paracetamol use in the first trimester and adverse pregnancy outcomes or birth defects. However, indications exist of a possible increase of asthma and developmental and reproductive disorders in the offspring of women with prolonged use of paracetamol during pregnancy.
Paracetamol use by the mother during pregnancy is associated with an increased risk of childhood asthma, but so are the maternal infections for which paracetamol may be used, and separating these influences is difficult. Paracetamol, in a small scale meta-analysis was also associated with 20–30% increase in autism spectrum disorder, attention deficit hyperactivity disorder, hyperactivity symptoms, and conduct disorder, with the association being lower in a meta-analysis where a larger demographic was used, but it is unclear whether this is a causal relationship and there was potential bias in the findings. There is also an argument that the large number, consistency, and the robust designs of the studies provide a strong evidence in favor of paracetamol causing the increased risk of these neurodevelopmental disorders. In animal experiments, paracetamol disrupts fetal testosterone production, and several epidemiological studies linked cryptorchidism with mother's paracetamol use for more than two weeks in the second trimester. On the other hand, several studies did not find any association.
The consensus recommendation appears to be to avoid prolonged use of paracetamol in pregnancy and use it only when necessary, at the lowest effective dosage and for the shortest time.
Overdoses of paracetamol, that is, taking more than the recommended maximum daily dose of paracetamol for healthy adults of three or four grams, can cause potentially fatal liver damage. While a majority of adult overdoses are linked to suicide attempts, many cases are accidental, often due to the use of more than one paracetamol-containing product over an extended period.
Paracetamol toxicity is the foremost cause of acute liver failure in the Western world, and accounts for most drug overdoses in the United States, the United Kingdom, Australia, and New Zealand. Paracetamol overdose results in more calls to poison control centers in the US than overdose of any other pharmacological substance. According to the FDA, in the United States, "56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths per year [were] related to acetaminophen-associated overdoses during the 1990s. Within these estimates, unintentional acetaminophen overdose accounted for nearly 25% of the emergency department visits, 10% of the hospitalizations, and 25% of the deaths."
Overdoses are frequently related to high-dose recreational use of prescription opioids, as these opioids are most often combined with paracetamol. The overdose risk may be heightened by frequent consumption of alcohol.
Untreated paracetamol overdose results in a lengthy, painful illness. Signs and symptoms of paracetamol toxicity may initially be absent or non-specific symptoms. The first symptoms of overdose usually begin several hours after ingestion, with nausea, vomiting, sweating, and pain as acute liver failure starts. People who take overdoses of paracetamol do not fall asleep or lose consciousness, although most people who attempt suicide with paracetamol wrongly believe that they will be rendered unconscious by the drug.
Treatment is aimed at removing the paracetamol from the body and replenishing glutathione.Activated charcoal can be used to decrease absorption of paracetamol if the person comes to the hospital soon after the overdose. While the antidote, acetylcysteine (also called N-acetylcysteine or NAC), acts as a precursor for glutathione, helping the body regenerate enough to prevent or at least decrease the possible damage to the liver; a liver transplant is often required if damage to the liver becomes severe.
NAC was usually given following a treatment nomogram (one for people with risk factors, and one for those without), but the use of the nomogram is no longer recommended as evidence to support the use of risk factors was poor and inconsistent, and many of the risk factors are imprecise and difficult to determine with sufficient certainty in clinical practice. Toxicity of paracetamol is due to its quinone metaboliteNAPQI and NAC also helps in neutralizing it.Kidney failure is also a possible side effect.
Prokinetic agents such as metoclopramide accelerate gastric emptying, shorten time (tmax) to paracetamol peak blood plasma concentration (Cmax), and increase Cmax. Medications slowing gastric emptying such as propantheline and morphine lengthen tmax and decrease Cmax. The interaction with morphine may result in patients failing to achieve the therapeutic concentration of paracetamol; the clinical significance of interactions with metoclopramide and propantheline is unclear.
Supporting the first mechanism, pharmacologically and in its side effects, paracetamol is close to classical nonsteroidal anti-inflammatory drugs (NSAIDs) that act by inhibiting COX-1 and COX-2 enzymes and especially similar to selective COX-2 inhibitors. Paracetamol inhibits prostaglandin synthesis by reducing the active form of COX-1 and COX-2 enzymes. This occurs only when the concentration of arachidonic acid and peroxides is low. Under these conditions, COX-2 is the predominant form of cyclooxygenase, which explains the apparent COX-2 selectivity of paracetamol. Under the conditions of inflammation, the concentration of peroxides is high, which counteracts the reducing effect of paracetamol. Accordingly, the anti-inflammatory action of paracetamol is slight. The anti-inflammatory action of paracetamol (via COX inhibition) has also been found to primarily target the central nervous system and not peripheral areas of the body, explaining the lack of side effects associated with conventional NSAIDs such as gastric bleeding.
In 2018, Suemaru et al. found that, in mice, paracetamol exerts anticonvulsant effect by activation of TRPV1 receptors and decrease in neuronal excitability by hyperpolarization of neurons. The exact mechanism of the anticonvulsant effect of acetaminophen is not clear. According to Suemaru et al., acetaminophen and its active metabolite AM404 show a dose-dependent anticonvulsant activity against pentylenetetrazol-induced seizures in mice.
After being taken by mouth, paracetamol is rapidly absorbed from the small intestine, while absorption from the stomach is negligible. Thus, the rate of absorption depends on stomach emptying. Food slows the stomach emptying and absorption, but the total amount absorbed stays the same. In the same subjects, the peak plasma concentration of paracetamol was reached after 20 minutes when fasting versus 90 minutes when fed. High carbohydrate (but not high protein or high fat) food decreases paracetamol peak plasma concentration by four times. Even in the fasting state, the rate of absorption of paracetamol is variable and depends on the formulation, with maximum plasma concentration being reached after 20 minutes to 1.5 hours.
Paracetamol's bioavailability is dose-dependent: it increases from 63% for 500mg dose to 89% for 1000mg dose. Its plasma terminal elimination half-life is 1.9–2.5 hours, and volume of distribution is roughly 50L. Protein binding is negligible, except under the conditions of overdose, when it may reach 15–21%. The concentration in serum after a typical dose of paracetamol usually peaks below 30μg/mL (200μmol/L). After 4 hours, the concentration is usually less than 10μg/mL (66μmol/L).
Paracetamol is metabolized primarily in the liver, mainly by glucuronidation and sulfation, and the products are then eliminated in the urine (see the Scheme on the right). Only 2–5% of the drug is excreted unchanged in the urine. Glucuronidation by UGT1A1 and UGT1A6 accounts for 50–70% of the drug metabolism. Additional 25–35% of paracetamol is converted to sulfate by sulfation enzymes SULT1A1, SULT1A3, and SULT1E1.
A minor metabolic pathway (5–15%) of oxidation by cytochrome P450 enzymes, mainly by CYP2E1, forms a toxic metabolite known as NAPQI (N-acetyl-p-benzoquinone imine). NAPQI is responsible for the liver toxicity of paracetamol. At usual doses of paracetamol, NAPQI is quickly detoxified by conjugation with glutathione. The non-toxic conjugate APAP-GSH is taken up in the bile and further degraded to mercapturic and cysteine conjugates that are excreted in the urine. In overdose, glutathione is depleted by the large amount of formed NAPQI, and NAPQI binds to mitochondria proteins of the liver cells causing oxidative stress and toxicity.
Yet another minor but important direction of metabolism is deacetylation of 1–2% of paracetamol to form p-aminophenol. p-Aminophenol is then converted in the brain by fatty acid amide hydrolase into AM404, a compound that may be partially responsible for the analgesic action of paracetamol.
4-Aminophenol may be obtained by the amide hydrolysis of paracetamol. This reaction is also used to determine paracetamol in urine samples: After hydrolysis with hydrochloric acid, 4-aminophenol reacts in ammonia solution with a phenol derivate, e.g. salicylic acid, to form an indophenol dye under oxidization by air.
Acetanilide was the first aniline derivative serendipitously found to possess analgesic as well as antipyretic properties, and was quickly introduced into medical practice under the name of Antifebrin by Cahn & Hepp in 1886. But its unacceptable toxic effects—the most alarming being cyanosis due to methemoglobinemia, an increase of hemoglobin in its ferric [Fe3+] state, called methemoglobin, which cannot bind oxygen, and thus decreases overall carriage of oxygen to tissue—prompted the search for less toxic aniline derivatives. Some reports state that Cahn & Hepp or a French chemist called Charles Gerhardt first synthesized paracetamol in 1852.
Von Mering's claims remained essentially unchallenged for half a century, until two teams of researchers from the United States analyzed the metabolism of acetanilide and phenacetin. In 1947, David Lester and Leon Greenberg found strong evidence that paracetamol was a major metabolite of acetanilide in human blood, and in a subsequent study they reported that large doses of paracetamol given to albino rats did not cause methemoglobinemia. In 1948, Bernard Brodie, Julius Axelrod and Frederick Flinn confirmed that paracetamol was the major metabolite of acetanilide in humans, and established that it was just as efficacious an analgesic as its precursor. They also suggested that methemoglobinemia is produced in humans mainly by another metabolite, phenylhydroxylamine. A follow-up paper by Brodie and Axelrod in 1949 established that phenacetin was also metabolized to paracetamol. This led to a "rediscovery" of paracetamol.
Paracetamol was first marketed in the United States in 1950 under the name Triagesic, a combination of paracetamol, aspirin, and caffeine. Reports in 1951 of three users stricken with the blood disease agranulocytosis led to its removal from the marketplace, and it took several years until it became clear that the disease was unconnected. The following year, 1952, paracetamol returned to the US market as a prescription drug. In the United Kingdom, marketing of paracetamol began in 1956 by Sterling-Winthrop Co. as Panadol, available only by prescription, and promoted as preferable to aspirin since it was safe for children and people with ulcers. In 1963, paracetamol was added to the British Pharmacopoeia, and has gained popularity since then as an analgesic agent with few side-effects and little interaction with other pharmaceutical agents.
Concerns about paracetamol's safety delayed its widespread acceptance until the 1970s, but in the 1980s paracetamol sales exceeded those of aspirin in many countries, including the United Kingdom. This was accompanied by the commercial demise of phenacetin, blamed as the cause of analgesic nephropathy and hematological toxicity. Available in the US without a prescription since 1955 (1960, according to another source) paracetamol has become a common household drug. In 1988, Sterling Winthrop was acquired by Eastman Kodak which sold the over the counter drug rights to SmithKline Beecham in 1994.
In June 2009, an FDA advisory committee recommended that new restrictions be placed on paracetamol use in the United States to help protect people from the potential toxic effects. The maximum single adult dosage would be decreased from 1000mg to 650mg, while combinations of paracetamol and other products would be prohibited. Committee members were particularly concerned by the fact that the then-present maximum dosages of paracetamol had been shown to produce alterations in liver function.
In January 2011, the FDA asked manufacturers of prescription combination products containing paracetamol to limit its amount to no more than 325mg per tablet or capsule and began requiring manufacturers to update the labels of all prescription combination paracetamol products to warn of the potential risk of severe liver damage. Manufacturers had three years to limit the amount of paracetamol in their prescription drug products to 325mg per dosage unit.
In September 2013, "Use Only as Directed", an episode of the radio program This American Life highlighted deaths from paracetamol overdose. This report was followed by two reports by ProPublica alleging that the "FDA has long been aware of studies showing the risks of acetaminophen. So has the maker of Tylenol, McNeil Consumer Healthcare, a division of Johnson & Johnson" and "McNeil, the maker of Tylenol, ... has repeatedly opposed safety warnings, dosage restrictions and other measures meant to safeguard users of the drug."
Paracetamol is extremely toxic to cats, which lack the necessary UGT1A6 enzyme to detoxify it. Initial symptoms include vomiting, salivation, and discoloration of the tongue and gums. Unlike an overdose in humans, liver damage is rarely the cause of death; instead, methemoglobin formation and the production of Heinz bodies in red blood cells inhibit oxygen transport by the blood, causing asphyxiation (methemoglobinemia and hemolytic anemia). Treatment of the toxicosis with N-acetylcysteine is recommended.
Paracetamol has been reported to be as effective as aspirin in the treatment of musculoskeletal pain in dogs. A paracetamol–codeine product (brand name Pardale-V) licensed for use in dogs is available for purchase under supervision of a vet, pharmacist or other qualified person. It should be administered to dogs only on veterinary advice and with extreme caution.
The main effect of toxicity in dogs is liver damage, and GI ulceration has been reported. N-acetylcysteine treatment is efficacious in dogs when administered within two hours of paracetamol ingestion.
Paracetamol is lethal to snakes and has been suggested as a chemical control program for the invasive brown tree snake (Boiga irregularis) in Guam. Doses of 80mg are inserted into dead mice that are scattered by helicopter as lethal bait to be consumed by the snakes.
^Commonly called "acetaminophen" in the US, Canada, Japan, and South Korea.
^Working Group of the Australian and New Zealand College of Anaesthetists and Faculty of Pain Medicine (2015). Schug SA, Palmer GM, Scott DA, Halliwell R, Trinca J (eds.). Acute Pain Management: Scientific Evidence (4th ed.). Melbourne: Australian and New Zealand College of Anaesthetists (ANZCA), Faculty of Pain Medicine (FPM). ISBN978-0-9873236-7-5. Archived from the original(PDF) on 31 July 2019. Retrieved 28 October 2019.
^Karthikeyan M, Glen RC, Bender A (2005). "General Melting Point Prediction Based on a Diverse Compound Data Set and Artificial Neural Networks". Journal of Chemical Information and Modeling. 45 (3): 581–590. doi:10.1021/ci0500132. PMID15921448.
^ abPierce CA, Voss B (March 2010). "Efficacy and safety of ibuprofen and acetaminophen in children and adults: a meta-analysis and qualitative review". Ann Pharmacother. 44 (3): 489–506. doi:10.1345/aph.1M332. PMID20150507. S2CID44669940.
^ abMarmura MJ, Silberstein SD, Schwedt TJ (January 2015). "The acute treatment of migraine in adults: the american headache society evidence assessment of migraine pharmacotherapies". Headache. 55 (1): 3–20. doi:10.1111/head.12499. PMID25600718. S2CID25576700.
^ abcdBailey E, Worthington HV, van Wijk A, Yates JM, Coulthard P, Afzal Z (December 2013). "Ibuprofen and/or paracetamol (acetaminophen) for pain relief after surgical removal of lower wisdom teeth". Cochrane Database Syst Rev (12): CD004624. doi:10.1002/14651858.CD004624.pub2. PMID24338830.
^ abcMoore PA, Hersh EV (August 2013). "Combining ibuprofen and acetaminophen for acute pain management after third-molar extractions: translating clinical research to dental practice". J Am Dent Assoc. 144 (8): 898–908. doi:10.14219/jada.archive.2013.0207. PMID23904576.
^ abGou X, Wang Y, Tang Y, Qu Y, Tang J, Shi J, Xiao D, Mu D (March 2019). "Association of maternal prenatal acetaminophen use with the risk of attention deficit/hyperactivity disorder in offspring: A meta-analysis". Aust N Z J Psychiatry. 53 (3): 195–206. doi:10.1177/0004867418823276. PMID30654621. S2CID58575048.
^ abBlack E, Khor KE, Kennedy D, Chutatape A, Sharma S, Vancaillie T, Demirkol A (November 2019). "Medication Use and Pain Management in Pregnancy: A Critical Review". Pain Pract. 19 (8): 875–899. doi:10.1111/papr.12814. PMID31242344. S2CID195694287.
^World Health Organization (2019). World Health Organization model list of essential medicines: 21st list 2019. Geneva: World Health Organization. hdl:10665/325771. WHO/MVP/EMP/IAU/2019.06. License: CC BY-NC-SA 3.0 IGO.
^Narayan K, Cooper S, Morphet J, Innes K (August 2017). "Effectiveness of paracetamol versus ibuprofen administration in febrile children: A systematic literature review". J Paediatr Child Health. 53 (8): 800–807. doi:10.1111/jpc.13507. PMID28437025. S2CID395470.
^Fan G, Wang B, Liu C, Li D (2017). "Prenatal paracetamol use and asthma in childhood: A systematic review and meta-analysis". Allergol Immunopathol (Madr). 45 (6): 528–533. doi:10.1016/j.aller.2016.10.014. PMID28237129.
^ abGraham GG, Davies MJ, Day RO, Mohamudally A, Scott KF (June 2013). "The modern pharmacology of paracetamol: therapeutic actions, mechanism of action, metabolism, toxicity and recent pharmacological findings". Inflammopharmacology. 21 (3): 201–32. doi:10.1007/s10787-013-0172-x. PMID23719833. S2CID11359488.
^ abGraham GG, Davies MJ, Day RO, Mohamudally A, Scott KF (June 2013). "The modern pharmacology of paracetamol: Therapeutic actions, mechanism of action, metabolism, toxicity, and recent pharmacological findings". Inflammopharmacology. 21 (3): 201–232. doi:10.1007/s10787-013-0172-x. PMID23719833. S2CID11359488.
^ abMarx J, Walls R, Hockberger R (2013). Rosen's Emergency Medicine – Concepts and Clinical Practice. Elsevier Health Sciences. ISBN9781455749874.
^Brodie BB, Axelrod J (1948). "The estimation of acetanilide and its metabolic products, aniline, N-acetyl p-aminophenol and p-aminophenol (free and total conjugated) in biological fluids and tissues". J. Pharmacol. Exp. Ther. 94 (1): 22–28. PMID18885610.
^Flinn FB, Brodie BB (1948). "The effect on the pain threshold of N-acetyl p-aminophenol, a product derived in the body from acetanilide". J. Pharmacol. Exp. Ther. 94 (1): 76–77. PMID18885618.
^Brodie BB, Axelrod J (1949). "The fate of acetophenetidin (phenacetin) in man and methods for the estimation of acetophenitidin and its metabolites in biological material". J Pharmacol Exp Ther. 94 (1): 58–67.
^ abMaddison JE, Page SW, Church D (2002). Small Animal Clinical Pharmacology. Elsevier Health Sciences. pp. 260–1. ISBN978-0702025730.
^ abc"Pardale-V Oral Tablets". NOAH Compendium of Data Sheets for Animal Medicines. The National Office of Animal Health (NOAH). 11 November 2010. Archived from the original on 22 November 2008. Retrieved 20 January 2011.
^Villar D, Buck WB, Gonzalez JM (June 1998). "Ibuprofen, aspirin and acetaminophen toxicosis and treatment in dogs and cats". Veterinary and Human Toxicology. 40 (3): 156–62. PMID9610496.
^Johnston J, Savarie P, Primus T, Eisemann J, Hurley J, Kohler D (2002). "Risk assessment of an acetaminophen baiting program for chemical control of brown tree snakes on Guam: evaluation of baits, snake residues, and potential primary and secondary hazards". Environ Sci Technol. 36 (17): 3827–3833. Bibcode:2002EnST...36.3827J. doi:10.1021/es015873n. PMID12322757.